MAUDE Adverse Event Report: DEPUY SPINE INC MOD PSO L CHISEL ASSY; CHISEL, SURGICAL, MANUAL

DEPUY SPINE INC MOD PSO L CHISEL ASSY; CHISEL, SURGICAL, MANUAL
Model Number 698331878
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported instrument broke.Sales rep reported to surgeon request team.No details provided.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Udi: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The chisel was separated into two separate pieces: the handle and the shaft.The handle features a split on both sides of the handle that travels vertically for 4cm before veering horizontally.The fractures are sufficient to open up the distal end of the handle, allowing the shaft to fall out.This is the only fracture of any kind found to the device, with no other components breaking off.The chisel¿s tip also featured rough, jagged edges.The tip appears to have been dulled by many small nicks at its tip.This may be the result of numerous uses over the life of the chisel, resulting in the chisel¿s tip acquiring a significant number of nicks over its lifetime.The device is approxmately 9 years old.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The root cause of the handle breaking cannot be determined from the sample and the information provided.A potential root cause may be an unexpectedly high amount of force applied to the chisel during normal use, resulting in the handle splitting and the chisel shaft falling out.The root cause of the nicks and cuts to the tip of the chisel cannot be determined from the sample and the information provided.A potential root cause may be wear and tear over numerous uses.It has been noted that the chisel has been in service for an extended period of time.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MOD PSO L CHISEL ASSY
Common Device Name
CHISEL, SURGICAL, MANUAL
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key8228026
Report Number1526439-2019-51213
Device Sequence Number11423325
Product Code FZO
UDI-Device Identifier10705034329918
UDI-Public(01)10705034329918
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number698331878
Device Catalogue Number698331878
Device Lot NumberG0909
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2019
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer02/11/2019
Initial Report FDA Received Date01/08/2019
Supplement Report FDA Received Date02/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1